Forum

Rebif and neutropenia

Hi all, I started Rebif in November and have always stayed on 22mg. My GP called me in this week to tell me that I have developed neutropenia. This is apparently where your immune system is affected and mine has gone from 5 to 1.1 then down to 0.8. My GP says this is dangerous and she is most unhappy especially as I work in a school. My consultant wants monthly monitoring for now. Anyone else had this? Also anyone on rebif found injection sites flare up after sitting in sun? Thanks, C xx

Hi C Sorry to hear you are having problems not heard of neutropenia before. Is this due to rebif? If so has no one suggested stopping and starting something else especially if gp thinks it is dangerously low? I have just had to come off rebif, mainly because of side effects being so bad. Also developed under active thyroid since being on it, although I don’t know if that is connected. I am waiting to start copaxone. Sounds worrying. Hope things change for you soon. Mish xxx

Hi Mish, I remember we started rebif at the same time. It is down to the Rebif affecting my white blood cells. My GP reckons if I caught an infection I wouldn’t be able to fight it off without help. I am seeing my MS nurse in 2 weeks so will ask her about it then. I am still suffering the side effects too, have to take ibuprofen and paracetamol all day after each injection and its been 6 months now. Will maybe have to look at changing too. I love the Rebi smart tho and would hate to give it up as I am not good with needles. Working in a school you come into contact with all sorts of germs and touch wood I always seem to be ok. Think you get used to it after a while. Will have to be extra careful for next few weeks. Let me know how you go with the copaxone, it will be interesting to see how it compares. Take care and thanks for replying. Carolyne . X

I am on rebif, thankfully side effects are better now (I take ibuprofen about 45 minutes before the injection so it’s already working), and I too love the RebiSmart.

I find I get red marks at injection sites, and these tend to be much more visible after being in the sun.

My white cell count ( neutropenia ) went right down when I was on Rebif 44. My neuro put me on 22 and it slowly recovered but my platelet count has not improved and remains very low, in the 60 to 80 range. I have regular 2 monthly blood tests to monitor the levels. I still use the rebiject and get on fine with it. My only side affects are slight red marks at the injection site and the affected platelet count. I hope your white cell count recovers but if not there is always copaxone. R

Hi Carolyne, Yes we did start at same time and we both work in a school. : ) I am not keen to give up my rebismart gadget either, it is so good, but it is nice waking up in morning and not feeling so very tired and poorly. Apparently rebif stays in your system for up to 3 months, so time to sort out copaxone hopefully. I still get tired with the new thyroid problem but it is a different sort of tired, if that doesn’t sound to bonkers! Hopefully your ms nurse will be able to give you some guidance when you see her. Hope it is not making you feel poorly. Will let you know how swop goes : ) Mish x